Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 160, NWS Albany, NY

September 7, 20174 counties in New York; Bennington County, Vermont; Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Sep 7, 2017, 6:56 PM EDT for 4 counties in New York; Bennington County, Vermont; Berkshire County, Massachusetts. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2017, 6:56 PM EDT (22:56 UTC)
Expired
Sep 7, 2017, 7:30 PM EDT
In force
34 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Berkshire County, MA, Albany County, NY, Rensselaer County, NY, Saratoga County, NY, Washington County, NY, Bennington County, VT

The radar

The Albany radar (KENX), 55 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:30 PM EDTTSTM WND DMGPetersburg, NYTREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WUUS51 KALY 072256
SVRALY
MAC003-NYC001-083-091-115-VTC003-072330-
/O.NEW.KALY.SV.W.0160.170907T2256Z-170907T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
656 PM EDT THU SEP 7 2017

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  North central Berkshire County in western Massachusetts...
  Northeastern Albany County in east central New York...
  Southeastern Saratoga County in east central New York...
  Southern Washington County in east central New York...
  Rensselaer County in east central New York...
  Southwestern Bennington County in southern Vermont...

* Until 730 PM EDT

* At 655 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles south of Greenwich to Rensselaer, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees, and power lines. 

* Severe thunderstorms will be near, 
  Wyantskill around 705 PM EDT. 
  Cambridge around 710 PM EDT. 
  West Sand Lake around 715 PM EDT. 
  Averill Park around 720 PM EDT. 
  Hoosick Falls around 725 PM EDT. 
  Bennington, Shaftsbury and Stephentown around 730 PM EDT. 

Other locations impacted by these severe thunderstorms include
Bleecker Stadium, Albia, North Hancock, Johnsonville, South
Shaftsbury, Millers Corners, Hoosick, Hidden Valley, Best and East
Pittstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4250 7333 4267 7385 4306 7359 4298 7305
TIME...MOT...LOC 2255Z 289DEG 21KT 4299 7353 4266 7375 

HAIL...1.00IN
WIND...60MPH
 
$$

JVM
1 follow-up statement
759 
WWUS51 KALY 072322
SVSALY

Severe Weather Statement
National Weather Service Albany NY
722 PM EDT THU SEP 7 2017

MAC003-NYC001-083-091-115-VTC003-072331-
/O.EXP.KALY.SV.W.0160.000000T0000Z-170907T2330Z/
Berkshire MA-Albany NY-Saratoga NY-Washington NY-Rensselaer NY-
Bennington VT-
722 PM EDT THU SEP 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BERKSHIRE...
NORTHEASTERN ALBANY...SOUTHEASTERN SARATOGA...SOUTHERN WASHINGTON...
RENSSELAER AND SOUTHWESTERN BENNINGTON COUNTIES WILL EXPIRE AT 730 PM
EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

LAT...LON 4250 7333 4267 7385 4306 7359 4298 7305
TIME...MOT...LOC 2321Z 289DEG 21KT 4294 7334 4261 7356 

$$

JVM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:47 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 7, 4:47 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Albany NY
447 PM EDT Thu Sep 7 2017

.SYNOPSIS...
An upper level trough located over the region will
continue to allow for cool temperatures, spotty rain showers and
plenty of clouds for tonight into tomorrow.  The weather will
improve over the weekend with a drying trend and moderating
temperatures. Pleasant weather is expected to start next week
with mild temperatures and plenty of sunshine.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 430 PM EDT...Combination of diurnally driven CU field and
the passage of a short wave are resulting in convection across
the region. While overall instability is rather shallow and
weak, it appears to be enough to observe some lighting strikes
with deeper convection to the east of the Hudson at this time.

The combination of the loss of daytime heating will result in
overall decrease coverage and intensity of convection, however,
lake effect activity downwind of Lake Ontario will likely
continue. Delta T/s will be quite high for this time of the year
as H850 temperatures fall back into the lower single digits and
cool/moist cyclonic flow across the Great Lakes. Per mean wind
flow, portions of the Adirondacks will be susceptible for
additional rain showers.

Overnight and into Friday, the heart of the 500mb cold pool with
temperatures below -20c and additional short wave/s/ approaching
will result in additional convection. So we will keep the PoPs
highest across the Adirondacks with chance-scattered PoPs mostly
everywhere else. The lowest values will be across the mid-Hudson
Valley and NW CT. Temperatures will remain a bit cool again with
mainly 60s and some 50s across the higher terrain.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY/...
Sharp upper level trough will continue to slowly slide eastward
across the Northeast for Friday night through Saturday. With
the cyclonic flow in place, there still could be a few spotty
rain showers during this time period (mainly for northern parts
of the area), although coverage will be lower than for Thursday
night into Friday due to moisture becoming more limited. Sky
cover will generally be partly to mostly cloudy, although sky
cover should be improving through the day Saturday as the trough
continues to push eastward.

Overnight lows will be in the 40s to near 50 for Friday night
and highs on Saturday will mainly be in the mid 50s to upper
60s, although a few spots will be near 70 in the mid-Hudson
Valley.

Dry weather is expected across the entire region for Saturday
night through Monday as surface high pressure slides from the
Great Lakes towards the Northeast. Skies will be mostly sunny
(clear) with moderating temperatures, as heights rise and temps
aloft warm. Valley highs look to reach well into the 60s for
Sunday and in the lower to middle 70s for Monday. Overnight lows
will remain cool thanks to good radiational cooling with min
temps mainly in the 40s.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
The extended forecast begins with high pressure in control of the
Northeast and seasonable temperatures before we turn our attention
to what will be the remnants of Irma. We'll be closely monitoring
this system as it could bring rain to our region mid - late next
week.

High pressure is likely in place Tuesday but will shift off shore
with H500 heights falling. East - southeasterly winds could lead to
warm air advection and thus increasing clouds through the day.
Despite increasing clouds, high temperature should remain seasonable
with daytime highs in the low - mid 70s. The general model consensus
shows that the remnants of Irma could be in the TN/OH valley early
next week.

As we head into Wednesday, high pressure shifts into eastern New
England and continued southeasterly flow ahead of a warm front from
an associated low in the mid-Atlantic could lead to a few showers in
our southern zones with increasing POPs for the second half of the
day as system shifts northward. With regards to Irma, a strong H500
ridge over the southern Great Plains looks to remain in place which
would force the remnants of Irma to stay in TN/OH Valley. What could
redirect Irma's moisture into the Northeast is a shortwave trough in
Canada. Depending on if this trough strengths and digs into the
Great Lakes, it could provide extra lift and lead to widespread rain
for the end of the week or if it is weak/very flat/too fast, it
could mean just showers for the Northeast.

In today's 12z model suite, the GFS is the most bullish with the
trough digging into the northern Midwest/Great Lakes Wednesday night
and thus producing widespread rain for daytime Thursday. On the
Euro, the trough is weaker and out runs Irma and thus the Northeast
only sees a few showers. The Canadian shows a much flatter H500
pattern but Irma's moisture still makes into our area and leads to
showers, especially for eastern zones.

Given all the possible solution, the general thinking for the
current forecast is that we should see cloudy skies, near/slightly
cooler temperatures and chance shower threat mainly Wednesday and
Thursday. High pressure from Canada then shifts into the Northeast
heading to the weekend which should lead to drier yet cooler weekend.

Overall, the fate of Irma is not a high confidence forecast and its
track could still change. Please refer National Hurricane Center for
the official forecast Hurricane Irma (www.nhc.noaa.gov).

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
While overall aviation flight conditions will be VFR, chance of
convection this afternoon and again late Friday morning could
result in MVFR conditions as we will include VCSH this afternoon
and PROB30 for late Friday morning.

Sustained westerly winds generally less than 10kts with some
higher gusts this afternoon. Those winds become west-northwest
Friday at similar speeds.

Outlook...

Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A few additional light spotty rain showers are expected through
Saturday thanks to a passing upper level trough, but rainfall
amounts will be fairly light.

RH values will drop to 45 to 75 percent on Friday afternoon with
west winds of 5 to 10 mph. The lowest RH values will be across
southern and eastern parts of the region. RH values should
recover back to close to 100 percent for Friday night.  RH
values will once again drop to 50 to 65 percent on Saturday with
northwest winds of 5 to 10 mph.

&&

.HYDROLOGY...
No hydrologic problems are anticipated through at least early
next week.

As an upper level trough passes across the area, just a few
spotty rain showers are expected for tonight through Saturday.
Any rainfall will be very light and have no impact on rivers and
streams. Total rainfall amounts for tonight through Saturday
will be under a quarter of an inch. With high pressure moving
into the area, dry weather is expected for Sunday through
Tuesday. As a result, river and streams levels are expected to
hold steady into next week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...BGM
SHORT TERM...Frugis
LONG TERM...Speciale
AVIATION...BGM
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, Sep 7, 3:45 PM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
345 PM EDT Thu Sep 7 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-081100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
345 PM EDT Thu Sep 7 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 7, 2:30 PM EDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Albany NY
230 PM EDT THU SEP 7 2017

NYZ042-043-083-071900-
Northern Washington-Southeast Warren-Northern Warren-
230 PM EDT THU SEP 7 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WARREN AND NORTHERN
WASHINGTON COUNTIES...

At 229 PM EDT, a strong thunderstorm was located near Bolton Landing,
or near Warrensburg, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will be near...
  Comstock and Huletts Landing around 250 PM EDT.
  Whitehall around 300 PM EDT.

Other locations impacted by this storm include Shelving Rock,
Cleverdale, South Bay, North Granville, South Bay Village, Snody
Dock, Lake George, Truthville, Raceville and Mount Hope.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4364 7343 4362 7342 4359 7343 4357 7341
      4358 7338 4362 7337 4363 7330 4358 7330
      4356 7326 4353 7324 4345 7325 4340 7358
      4341 7361 4340 7361 4338 7372 4356 7380
      4368 7341
TIME...MOT...LOC 1829Z 252DEG 25KT 4350 7367

BGM
Special weather statement, Sep 7, 3:28 PM EDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Albany NY
328 PM EDT THU SEP 7 2017

NYZ060-061-064>066-072015-
Eastern Dutchess-Eastern Columbia-Western Columbia-Western
Dutchess-Eastern Ulster-
328 PM EDT THU SEP 7 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ULSTER...NORTHERN
DUTCHESS AND SOUTHWESTERN COLUMBIA COUNTIES...

At 328 PM EDT, a strong thunderstorm was located over Lake Katrine,
or near Kingston, moving east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Red Hook around 340 PM EDT.
  Clermont around 350 PM EDT.
  Livingston around 400 PM EDT.
  Pine Plains around 405 PM EDT.
  Ancram around 410 PM EDT.

Other locations impacted by this storm include Pachin Mills, Kerleys
Corners, Shultis Corners, Sweet Meadows, Linden Acres, Nevis,
Fraleighs, Shekomeko, Silvernails and Jackson Corners.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4188 7402 4206 7408 4218 7365 4191 7357
TIME...MOT...LOC 1928Z 257DEG 20KT 4199 7396

BGM
Special weather statement, Sep 7, 6:35 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Albany NY
635 PM EDT THU SEP 7 2017

NYZ041-050-053-084-072300-
Western Rensselaer-Southern Washington-Southern Saratoga-Northern
Saratoga-
635 PM EDT THU SEP 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SARATOGA...
SOUTHWESTERN WASHINGTON AND NORTHWESTERN RENSSELAER COUNTIES...

At 635 PM EDT, a strong thunderstorm was located over Country Knolls,
or near Mechanicville, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

This storm will be near...
  Mechanicville around 640 PM EDT.

Other locations impacted by this storm include Maltaville,
Schaghticoke Hill, Melrose, Johnsonville, Willow Glen, Coons, Malta,
Newtown, Schaghticoke and Bemis Heights.

THIS INCLUDES Interstate 87 exit 9-10 and near exit 8A .

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4295 7345 4294 7346 4278 7350 4288 7390
      4299 7385 4298 7344
TIME...MOT...LOC 2235Z 273DEG 28KT 4291 7376

JVM
Special weather statement, Sep 7, 6:45 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Albany NY
645 PM EDT THU SEP 7 2017

NYZ049-050-052-053-072315-
Eastern Albany-Western Rensselaer-Eastern Schenectady-Southern
Saratoga-
645 PM EDT THU SEP 7 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SCHENECTADY...
NORTHEASTERN ALBANY...SOUTH CENTRAL SARATOGA AND WEST CENTRAL
RENSSELAER COUNTIES...

At 645 PM EDT, a strong thunderstorm was located over Latham, moving
east at 25 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

This storm will be near...
  Watervliet around 650 PM EDT.
  Cohoes, Green Island, Waterford and Wynantskill around 655 PM EDT.
  Troy around 700 PM EDT.
  Center Brunswick around 705 PM EDT.

Other locations impacted by this storm include South Troy,
Lansingburgh, Shakers, Bleecker Stadium, Quackenkill, Albia, Sycaway,
West Albany, Eastmor and North Greenbush.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 90 between exits 5 and 1s, and between exits 2 and 6-5A.
 Interstate 87 between exits 1 and 8-8A, near exit 4, and between
exits 8-9 and 9.
 Interstate 787 near exit 7W, and between exits 9W and 6, and near
exit 8-7.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4268 7352 4266 7386 4281 7390 4284 7368
      4278 7350
TIME...MOT...LOC 2245Z 254DEG 23KT 4278 7378

JVM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:30 PM EDTSpecial Weather StatementALYWashington30 min
Sep 7, 3:28 PM EDTSpecial Weather StatementALYColumbia47 min
Sep 7, 6:35 PM EDTSpecial Weather StatementALYRensselaer25 min
Sep 7, 6:45 PM EDTSpecial Weather StatementALYRensselaer30 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Severe Thunderstorm Warnings in Vermont, 2017Severe Thunderstorm Warnings in Massachusetts, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.